You are here
High risk medicines: lithium
Lithium is used as a mood stabiliser.
Lithium is sometimes prescribed in the management and treatment of mania, hypomania, recurrent depression, and bipolar disorder.
Lithium should be prescribed by brand name so that the person receives the same medicine each time. This is because different brands may be absorbed differently. Lithium salts are available as the following brands in the UK: Camcolit®, Liskonum®, Priadel®, Li-Liquid®.
A specialist in secondary care will usually start a prescription for lithium. This is because doses need to be changed based on serum lithium levels and clinical response.
A hospital and GP may share responsibility for prescribing lithium. So when you complete a medicines reconciliation, make sure you have a complete medicines history. Hospital prescribed medicines may not appear on the GP summary.
If a person you care for is discharged from hospital, you must check if there have been any changes. Are they taking the same brand or formulation (for example, tablets changed to liquid)? You should:
- communicate with the prescriber and supplying pharmacy
- request a new prescription from the person’s GP if needed
- discard any medicine that is no longer prescribed.
Lithium levels are usually monitored at least every three months. This is sometimes more frequent in older people. Thyroid hormone levels and kidney function are also monitored every six months.
Regular blood tests are required so that the correct dose is prescribed. If the prescribed dose is too low, the medicine will not be effective. If the dose is too high, it could be harmful due to lithium toxicity. Very rarely, a high dose can be fatal.
You should record in the care plan who is responsible for monitoring. You should support people to attend appointments for monitoring.
Lithium is usually taken at night. This is because the person needs a blood test at least 12 hours after they take their last dose. A blood sample is taken the next day.
Most lithium tablets are 'modified release' and should not be crushed or chewed.
The National Reporting and Learning Service issued an alert to highlight the importance of lithium compliance and monitoring. The service produced a booklet and supporting information. Give these to all people taking lithium.
The booklet explains important information about:
- the medicine
- how to take it
- how to recognise side effects
- how to keep track of ongoing blood monitoring
Be aware of the signs of lithium toxicity. Contact the GP if any symptoms present. Symptoms include:
- blurred vision
- muscle weakness
- feeling shaky
- lack of coordination.
Always maintain adequate fluid intake. Dehydration can cause lithium toxicity.
Lithium interacts with lots of other medicines. If people need over the counter medicines, you should check with an appropriate healthcare professional.
- Last updated:
- 09 September 2020